Try it
General Medicine · Nephrology and electrolytes: haemodynamic AKI with NSAID
Sample itemA 72-year-old man with hypertension takes an ACE inhibitor and furosemide and starts regular ibuprofen for back pain. After a diarrhoeal illness, his creatinine rises from 1.2 to 3.0 mg/dL with bland urine and urine sodium of 8 mmol/L. What is the main mechanism?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Loss of afferent dilation and efferent constriction
Prostaglandins dilate the afferent arteriole and angiotensin II constricts the efferent arteriole to preserve glomerular filtration during volume depletion. An NSAID removes the first and an ACE inhibitor the second, so GFR collapses. The low urine sodium and bland sediment support a pre-renal, haemodynamic process.
Option by option
A. Immune-mediated interstitial inflammation with eosinophiluria
Interstitial nephritis would show white cells, white cell casts and sometimes eosinophiluria.
B. Bilateral ureteric obstruction by crystals
Obstruction would not explain a low urine sodium and bland urine.
C. Direct tubular toxicity with muddy brown casts
Tubular necrosis would show muddy brown casts and a high urine sodium.
D. Loss of afferent dilation and efferent constriction (correct)
Correct. NSAID plus ACE inhibitor plus volume loss removes both compensatory mechanisms.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…